MAUDE Adverse Event Report: AOMORI OLYMPUS CO., LTD. THUNDERBEAT OPEN FINE JAW TYPE X; ULTRASONIC SURGICAL DEVICE

AOMORI OLYMPUS CO., LTD. THUNDERBEAT OPEN FINE JAW TYPE X; ULTRASONIC SURGICAL DEVICE
Model Number TB-0009OFX
Medical Device Problem Codes Peeled/Delaminated (1454); Difficult to Remove (1528); Detachment of Device or Device Component (2907)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/09/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
E1 establishment name: (b)(6) hospital.The device was not returned for evaluation.The investigation is ongoing.A supplemental report will be submitted upon completion of the investigation or when additional information becomes available.
 
Event or Problem Description
During a laryngectomy with laryngeal tumor and neck dissection, the probe tip of the thunderbeat open fine jaw type x broke and fell off when the neck dissection was completed and connected to the esophagus during the operation.The probe was immediately collected with forceps and there were no remnants.The event occurred sixteen hours after the start of the procedure which takes about twenty-four hours.Additionally, the tissue pad was peeling off and was damaged by metal-to-metal contact.At the end of the procedure, the thunderbeat scissors could not be removed from the thunderbeat transducer and the user intentionally broke it apart with an ultrasonic scalpel and removed it.The procedure was completed with a maris bipolar which was originally used in the surgery, and without changing the equipment.There was no procedure extension, no delay in surgery and no additional anesthesia.There were no reports of patient harm.The device was inspected before use with no anomalies and the connection to the generator was verified.
 
Additional Manufacturer Narrative
This report is being supplemented to provide additional information based on the legal manufacturer's final investigation.A review of the device history record found no deviations that could have caused or contributed to the reported issue.Based on the results of the investigation and investigation results in the past, it is likely the broken probe occurred due to the probe was contacting other instruments or non-insulated area possibly caused the reported event.A likely mechanism of the reported phenomenon is as follows: 1.During the output activation in seal & cut mode, the probe came into contact with hard tissue, metal objects or surgical instruments.This resulted in scratches.2.A force to activate the output in seal & cut mode, or a force to grasp the body tissue was applied to the probe.Therefore, cracks were branching from the scratches on the probe.3.The probe broke when a force was applied.1.Grasping section was closed without grasping anything while the output was activated in seal & cut mode (this includes after tissue resection).This caused the tissue pad to wear out.2.The tissue pad was worn out.This has resulted in the non-insulated area and the distal end of the probe coming into contact with each other.3.The output was activated in seal & cut mode in state of above description.This has resulted in scratches (contact marks) on the two distal ends of the probe and on the grasping section.4.A force was applied to the probe to activate the output in the seal & cut mode, or a force was applied to grasp the tissue.This resulted in cracks branching at the scratched area.5.The probe broke when a force was applied.Additionally based on the past investigation results,, it is possible the tissue pad peeling could be due to the following: 1)during the output activation in seal & cut mode, nothing was grasped in between the grasping section and the distal end of the probe (this includes after tissue resection).Therefore, the tissue pad was worn out.2) due to friction between the grasping section and the distal end of the probe, abnormal heat was generated.This might have caused the tissue pad to partially peel off.Additionally based on the past investigation results, a likely mechanism for the inability to detach the transducer might be the following: 1.Excessive torque was applied when connecting tb-0009ofx to td-tb400.2.Excessive torque was applied to the tb-0009ofx, resulting in damage to the plastic parts that affixes the probe in place and prevent the handle from rotating.3.A plastic part was broken, causing the handle to rotate.This prevented the probe from detaching from the transducer.However, the root cause of the probe broken, tissue pad peeling, and transducer did not detach from the device could not be determined.The event can be prevented by following the instructions for use which state: ¿ do not activate output in seal & cut mode while the grasping section is closed without contacting tissue or vessel, or ensuring that tissue is transected.Otherwise, a local increase of the temperature due to a friction between the probe tip and the grasping section may result in various forms of damage in the probe tip and/or the tissue pad, such as premature wear, breakage, deformation, and/or falling off inside the body cavity and/or partial separating.¿ when cutting and vessel sealing is performed in seal & cut mode, apply light tension on the tissue so that users can confirm that they are transected.Also, stop activation immediately after tissue is transected.Otherwise, the grasping section, the tissue pad, or the probe tip may break and fall off, and partial separating of the tissue pad may occur due to a local increase of temperature caused by the friction between tissue pad and the probe tip during activation.¿ the thunderbeat instrument should be used for soft tissue.Do not activate output while grasping hard tissue such as bone or highly calcified tissue, or hard objects such as metal clips, stapler, other instruments, or forceps, and others.Otherwise, it may cause the probe tip to be scratched or come into direct contact with the metal area of the grasping section as the heat generated by the friction between the hard object and the probe tip could cause wear/deforming/split/protruding/partial separating of the tissue pad.In turn, the probe tip may break before displaying an error window or generating an alarm tone.¿ during output, do not grasp or let the probe tip contact hard objects such as metal clips, stapler, or other instruments.Also, be careful to avoid contacting the probe tip with those accidentally.Particularly during activation, a scratch on the probe tip could occur due to ultrasonic vibration, which leads the probe tip to break and fall off into the body cavity.In addition, the high-frequency (rf bipolar) current flows through the metal and generates spark discharge, which may cause burns and decrease functionalities, which may lead to burns of the tissue by a high-frequency leak current output due to destruction of the insulation structure.¿ make sure that the thunderbeat instrument and the transducer are connected firmly.If they are secured erroneously or only with the hand, energy output may not be available and damage to the transducer or excessive heating of the exterior may also result.Even if output is available, the functionality and durability may be compromised.¿ use the provided torque wrench and stabilizer for the connection and disconnection and be sure to follow the instructions given in this manual.If another tool, a hand, or excessive force is used for securing, incomplete connection or damage may result to the thunderbeat instrument, or the transducer resulting in the impossibility of disconnection.If proper connection is impossible, there may be a deformation such as crushing or bending in some parts.Inspect the instrument well and immediately stop using it if any irregularity is observed.Olympus will continue to monitor field performance for this device.

Brand Name
THUNDERBEAT OPEN FINE JAW TYPE X
Common Device Name
ULTRASONIC SURGICAL DEVICE
Manufacturer (Section D)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori 036-0 357
JA  036-0357
Manufacturer (Section G)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori
Manufacturer Contact
todd brill
800 west park drive
westborough, MA 01581
5082077661
MDR Report Key17684935
Report Number9614641-2023-01282
Device Sequence Number6179733
Product Code GEI
UDI-Device Identifier04953170394584
UDI-Public04953170394584
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K211838
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,User Facility
Initial Reporter Occupation Biomedical Engineer
Type of Report Initial,Followup
Report Date (Section B) 10/05/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberTB-0009OFX
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/09/2023
Supplement Date Received by Manufacturer09/19/2023
Initial Report FDA Received Date09/05/2023
Supplement Report FDA Received Date10/05/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
EDG-400, USG-400, TD-TB400, MARIS BIPOLAR.
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown